Eleven year old boys behavior

Susan - posted on 01/02/2015 ( 1 mom has responded )

2

0

1

My son can be destructive for example burning holes in his coat, using a hammer to hit our tree. He is taking meds for ADD. I don't know what to do? We have taken everything away from him, talked to him.

MOST HELPFUL POSTS

Ledia - posted on 01/02/2015

204

0

1

What behavioral and cognitive therapies are you using in addition to medication? Please keep in mind that medication for ADHD/ADD should NEVER be the first or only treatment used to control ADHD symptoms. Also, medication does NOT make the symptoms go away, it only helps the person dealing with the symptoms cope with them more easily--for example, if he has trouble focusing, the medication is not going to help him stay focused, it is simply going to adjust the chemicals in his mind so that he can recognize that he is losing focus and take steps to put his mind back on the appropriate topic....it is still a difficult thing to do, and he will always have to put for the effort to do it, the medication just allows him to recognize what his brain is doing so that he can take steps on his own to stay focused--the meds don't keep him focused. Thus, it is Very important for him to have the mental tools he needs to get his mind back on track in order for the medication to have any effect at all. It does no good for him to recognize that his focus is fading if he does not know what to do about it, how to get his brain focused again--that is where the cognitive therapies come in.
Another side effect of ADHD medication has to do with the way they work, which is usually by stimulating or suppressing production of different chemicals in the brain which promote or discourage certain function in certain areas of the brain. This usually means that as the medication wears off, the person will feel a sort of flood of emotion that can be very difficult to manage on their own. Small inconsistencies or disturbances that seem minor to most people might send a person whose ADHD medication is wearing off into a pretty violent tantrum or crying fit. Thus, it is VERY VERY VERY important to make sure that you son has the mental and emotional tools he needs to handle these situations or the medication can actually make him more disobedient and violent.

A lot of times when people first start their kids on medication for ADHD, they think the medication will fix the symptoms and improve everything. They expect the child to suddenly be able to focus and sit still and listen just because he took the pills, and then they are surprised when the child's behavior actually worsens. The child's behavior usually worsens because he can now recognize where he is failing--when his focus is going away, when he just can't seem to sit still when he needs to, when he gets to the end of a lecture or article and has no idea what he's read or listened to--but he doesn't know how to stop it from happening or fix it when it does happen. So he starts to think he is dumb or stupid because the medication isn't fixing his brain, when in fact, the medication is doing exactly what it should--showing him the problems--but it is his doctors who are failing him by not telling him WHAT to do when he starts to recognize a problem.

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms